What I Have Learnt About Being On Contraceptive Over The Years


I'm sure most of us are aware of the impact that hormones can play with our skin. Now, some of these are good and some of these can be bad... very bad actually. Over the past few years taking an oral contraceptive, I have had many up's and unfortunately plenty of down's too.

So, these are some of the things that I've learnt over the years with contraceptives. Let's start with the good stuff...

The Pro's

IT CAN CLEAR YOUR ACNE

How amazing is this! Just one little pill can actually (for some) treat their skin problems. Sometimes we can have an imbalance of hormones which affect the skin to cause breakouts. As birth control often contains both oestrogen and progesterone, these can 'tame' the amount of androgens in our body - which then lead to oily skin and breakouts.

IT CAN REDUCE HAIR GROWTH (IN THE PLACES WE DON'T WANT IT!)

Overproduction of hair growth can be caused by those lovely little androgen hormones again. Like I said above, the oral contraceptive can actually reduce these pesky little things and reduce hair growth in those places we don't always want it (such as face, breasts and back)

YOUR BOOBS CAN GROW (GREAT FOR SOME, BUT NOT FOR EVERYBODY)

I am unfortunately not 'blessed with boob's. I am therefore grateful for all the help I can get!

IT CAN REGULATE YOUR PERIODS

As a person who loves order in their lives, there is nothing more reassuring than being able to plan in advance when my period will be. It also allows me to control my period by running two packs together (this will not work for the progesterone only pill though). Going on holiday and you will be due your period? No problem! I will arrange it for next month instead!

Just to clarify, I wouldn't recommend doing this every month, but now and again it does come in handy.

YOUR PERIODS CAN BECOME LIGHTER

Great if you're struggling with heavy and uncomfortable periods.

YOU CAN SOMETIMES JUST FEEL A BIT MORE 'YOU'

That boost of oestrogen can really help you feel more 'womanly'. It's a similar affect as taking HRT I guess.

And now...

The Con's

IT CAN ACTUALLY CAUSE ACNE

Eugh! So a few years ago I decided to switch to a progesterone only pill (cerazette) and it destroyed my skin! The acne came and just would not leave. So much so, the only option was to come off it. I believe the injection, implant and coil can have a similar impact too (although this is not always the case for everybody)

TREATMENT: For me, I had to come off it, however, if your skin is not too bad a regular exfoliation, facial and face mask each week should help. See your facialist each month to treat any blocked pores and breakouts.

YOU CAN GET LITTLE BUMPS UNDER THE SKIN

I have found that sometimes the copper coil can have this impact on the skin. I think it can be caused from a copper toxicity in the skin which leads to a depletion of zinc.

TREATMENT: Regular exfoliation and extraction from a professional can help keep the bumps down.

IT CAN CAUSE HYPERPIGMENTATION

Similar to pregnancy, when on the pill you can experience some hyperpigmentation generally around the upper lip. Although this is normal, it can be quite annoying.

TREATMENT: Wear sunscreen everyday without fail, stay out of the sun to prevent it getting any darker and have regular glycolic peels to gently exfoliate the skin.

SOMETIMES YOU CAN NOT FEEL LIKE YOURSELF

I experienced this when taking the progesterone only pill. Even though I looked like me, I just didn't feel me. It wasn't until I swapped to a normal pill that I noticed the difference. You can also experience mood swings and anxiety when being on the pill.

TREATMENT: If it's affecting your mood then I would recommend changing your contraceptive method. However, you can do some different things to help alleviate stress such as yoga, meditation and focusing on a much healthier lifestyle.

With any changes that you experience from being on a contraceptive, be aware that they can take around 3-6 months to show themselves fully. I find with clients (and myself) that it usually takes around 3 months to see the full effect of the contraceptive you're on (in some cases 6 months). I would also mention that if you decide to come off or change your contraceptive method, again that can take between 3-6 months to see a difference again.

If you are unsure about any of the topics I've mentioned, please seek advice from your nearest family planning clinic or GP.

I hope you have found this post helpful,

Thanks so much for reading,

Emmaline


Hi I'm Emmaline, the founder and creator of tsui.life! Thanks for visiting the site. Why not click here and learn more about me, the brand and what it's all about 

Speciaising in natural, holistic and clean facials and skincare products by skin expert Emmaline Tsui
  • Facebook - Grey Circle
  • Twitter - Grey Circle
  • YouTube - Grey Circle
  • Pinterest - Grey Circle
  • Instagram - Grey Circle

Stay Connected

JOIN THE COMMUNITY NOW
Sign up to our mailing list to become a member of our private Facebook group, receive exclusive content, subscriber only offers and to be the first to know about launches and events in the clinic

By entering in your name and email and clicking the 'join the community' button, you agree to receive emails from Emmaline Tsui at tsui.life

*FREE DELIVERY WHEN YOU SPEND OVER £30. CAN NOT BE USED IN CONJUNCTION WITH ANY OTHER OFFER

PLEASE ONLY SIGN UP IF YOU ARE AN EXISTING NIMUE CUSTOMER AT THE CLINIC